Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 55, NWS Des Moines, IA

May 25, 2018Grundy County, Marshall County, Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2018, 7:06 PM CDT for Grundy County, Marshall County, Tama County, Iowa. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2018, 7:06 PM CDT (00:06 UTC)
Expired
May 25, 2018, 8:00 PM CDT
In force
54 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grundy County, IA, Marshall County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 79 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 7:38 PM CDTHAIL 14 Ese Albion, IATIME ESTIMATED FROM RADAR. VIA SOCIAL MEDIA.
May 25, 7:43 PM CDTHAIL 12 Nw Marshalltown, IATRAINED SPOTTER REPORTED QUARTER SIZED HAIL IN NW MARSHALLTOWN. ONGOING AT THE TIME OF THE CALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

831 
WUUS53 KDMX 260006
SVRDMX
IAC075-127-171-260100-
/O.NEW.KDMX.SV.W.0055.180526T0006Z-180526T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
706 PM CDT FRI MAY 25 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Marshall County in central Iowa...
  West central Tama County in central Iowa...
  Southwestern Grundy County in central Iowa...

* Until 800 PM CDT.

* At 706 PM CDT, a severe thunderstorm was located near Conrad, or 10
  miles north of Marshalltown, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Marshalltown, Conrad, Garwin, Albion, Liscomb, Beaman, Green
  Mountain, Marshalltown Municipal Airport and Union Grove State
  Park.

# 

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4198 9297 4221 9306 4221 9300 4224 9300
      4228 9289 4210 9267
TIME...MOT...LOC 0006Z 331DEG 8KT 4218 9295 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
2 follow-up statements
053 
WWUS53 KDMX 260051
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
751 PM CDT FRI MAY 25 2018

IAC075-260101-
/O.CAN.KDMX.SV.W.0055.000000T0000Z-180526T0100Z/
Grundy IA-
751 PM CDT FRI MAY 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRUNDY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4200 9292 4210 9296 4211 9292 4213 9285
      4215 9277 4207 9274 4201 9291
TIME...MOT...LOC 0051Z 331DEG 8KT 4209 9288 

$$

IAC127-171-260100-
/O.CON.KDMX.SV.W.0055.000000T0000Z-180526T0100Z/
Marshall IA-Tama IA-
751 PM CDT FRI MAY 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EAST CENTRAL MARSHALL AND WEST CENTRAL TAMA COUNTIES...

At 751 PM CDT, a severe thunderstorm was located near Marshalltown,
moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Marshalltown, Green Mountain and Marshalltown Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4200 9292 4210 9296 4211 9292 4213 9285
      4215 9277 4207 9274 4201 9291
TIME...MOT...LOC 0051Z 331DEG 8KT 4209 9288 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
282 
WWUS53 KDMX 260059
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
759 PM CDT FRI MAY 25 2018

IAC127-171-260108-
/O.EXP.KDMX.SV.W.0055.000000T0000Z-180526T0100Z/
Marshall IA-Tama IA-
759 PM CDT FRI MAY 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARSHALL AND WEST
CENTRAL TAMA COUNTIES WILL EXPIRE AT 800 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A severe thunderstorm warning remains in effect for southeastern 
Marshall and southwest Tama Counties until 8:30 pm this evening.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4200 9292 4210 9296 4211 9292 4213 9285
      4215 9277 4207 9274 4201 9291
TIME...MOT...LOC 0058Z 331DEG 8KT 4208 9287 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:40 PM CDT, 26 minutes earlier.

Area forecast discussion, May 25, 6:40 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
640 PM CDT Fri May 25 2018

...Updated for 00z Aviation Discussion...

.DISCUSSION.../Tonight through Friday/
Issued at 319 PM CDT Fri May 25 2018

Severe weather potential and unseasonable hot weather were the
main forecast concerns through the weekend. No major changes to
the ongoing maximum temperature forecast for Saturday and Sunday
as they remain on track for near or record highs for both days.

Storms already developing over south-central Minnesota and slowly
tracking east-southeast. Tremendous instability present across
northern Iowa where SBCAPE and MUCAPE topping out around 4000
J/kg. The effective shear has increased through the day to around
20-25 knots, but with minimal 0-1km bulk shear and helicity (at
any level), low tornado threat this afternoon and tonight.
Elevated supercells as LCLs range from 1500-2000 feet but do look
to persist until the sun sets. Storm motion projects the current
storm in Freeborn County Minnesota may clip the far northeast
portions of the CWA through around 5 PM or so. Further west,
latest IR satellite trends suggest an updraft developing north of
Estherville with the cloud tops cooling to near -30C as of 2022z.

With the high instability and low shear present, expecting main
threat of large hail. However, with the DCAPE around 1000 J/kg
and the microburst composite parameter around 2-3 which suggest a
slight chance of a microburst (per SPC Mesoanalysis) occurring
over the northeast corner of the forecast area. The majority of
the hires models are not handling the current convection too well.
A few members of the HREF, such as the NSSL and ARW WRF might be
doing the best with the trends. Regardless, have pops ending
fairly quickly this evening past 03z with a few lingering storms
possible across the east prior to 06z.

Saturday through Friday...heat looks to persist for several days
with the large upper level ridge remaining in control of the
weather pattern. Records look possible Saturday through Monday
with most standing records in the lower to middle 90s for the
26-28 of May. The GFS and ECMWF suggest a shortwave trough to push
into the region by Tuesday into Wednesday and are somewhat in
good agreement with timing. GFS is slightly stronger, but still
have low confidence with any severe weather potential as the
timing looks to be an overnight event.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 638 PM CDT Fri May 25 2018

VFR conditions expected at all TAF sites. Thunder to impact KALO
and potentially KDSM within the next few hours. Will be watching
KDSM closely. Outflow boundary from storms in Story county would
shift winds to being from the North if the make it to the airport.
May need to amend within the next hour or two... at this point,
not confident enough to add new FM group.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Podrazik
AVIATION...Kotenberg
Hazardous weather outlook, May 25, 3:36 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
336 PM CDT Fri May 25 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-262045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
336 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated to scattered storms are possible through the evening
across central to northern Iowa. A few stronger storms may contain
large hail and damaging winds near the Minnesota border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Unseasonably hot and humid conditions are expected throughout the
Memorial Day Weekend into early next week. With this being the
first significant heatwave of the season, heat related illnesses
are possible.

Thunderstorms are forecast late Tuesday into Wednesday. The
threat for severe weather is low at this time.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KLP

In the hours before

Local storm report, May 25, 6:18 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             3 NNW AMES              42.06N 93.64W
05/25/2018  M1.00 INCH       STORY              IA   AMATEUR RADIO

            AMATEUR RADIO REPORTED QUARTER HAIL.

&&
Local storm report, May 25, 6:23 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             2 NNW AMES              42.05N 93.64W
05/25/2018  M1.25 INCH       STORY              IA   PUBLIC

            PUBLIC RELAYED PICTURE OF HALF DOLLAR TO
            PING PONG BALL SIZED HAIL IN NORTH AMES.
            CAME VIA TEXT MESSAGE PICTURE.

&&
Local storm report, May 25, 6:37 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND GST     2 S AMES                41.99N 93.62W
05/25/2018  M61 MPH          STORY              IA   ASOS

            AMES MUNICIPAL RECORDED A 61 MPH WIND GUST.

&&
Local storm report, May 25, 6:50 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             4 SE AMES               41.98N 93.57W
05/25/2018  E1.75 INCH       STORY              IA   PUBLIC

            PUBLIC REPORTED ESTIMATED GOLF BALL SIZED
            HAIL ALONG I-35 SOUTH OF AMES. REPORT VIA
            TEXT MESSAGE.

&&
Local storm report, May 25, 6:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
653 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             CAMBRIDGE               41.90N 93.54W
05/25/2018  M1.50 INCH       STORY              IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PING PONG BALL
            SIZED HAIL AT THE TIME OF THE REPORT, AND
            ONGOING.

&&
Local storm report, May 25, 6:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             HUXLEY                  41.90N 93.60W
05/25/2018  M1.75 INCH       STORY              IA   TRAINED SPOTTER

            LAW ENFORCEMENT RELAYED SPOTTER REPORTS OF
            UP TO GOLF BALL SIZED HAIL IN HUXLEY.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:12 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall29 min
May 25, 7:39 PM CDTSevere Thunderstorm WarningDMXJasper, Polk28 min
May 25, 7:46 PM CDTSevere Thunderstorm WarningDMXMarshall, Tama25 min
May 25, 8:22 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth19 min
May 25, 8:25 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama19 min
May 25, 8:39 PM CDTSpecial Weather StatementDMXHamilton66 min
May 25, 9:04 PM CDTSpecial Weather StatementDMXMarion56 min
May 25, 10:40 PM CDTSpecial Weather StatementDMXDavis, Wapello65 min
May 26, 12:10 AM CDTSpecial Weather StatementDMXTama20 min
May 26, 3:53 PM CDTSevere Thunderstorm WarningDMXMahaska37 min
May 26, 4:29 PM CDTSpecial Weather StatementDMXPoweshiek61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.